Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 69, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Nov 8, 2022, 10:02 AM PST for Riverside County, San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 8, 2022, 10:02 AM PST (18:02 UTC)
- Expired
- Nov 8, 2022, 1:00 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 62 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 8, 10:05 AM PST | FLOOD | 4 Ssw Forest Falls, CA | OAK GLEN ROAD, EL DORADO SCAR, 12099 OAK GLEN RD- ROADWAY STARTING TO WASH OUT. |
| Nov 8, 11:45 AM PST | HEAVY RAIN 5.11 | 1 Se Running Springs, CA | MESONET STATION FW6602 RUNNING SPRINGS TOTAL RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WGUS56 KSGX 081802
FFWSGX
CAC065-071-082100-
/O.NEW.KSGX.FF.W.0069.221108T1802Z-221108T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1002 AM PST Tue Nov 8 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
The El Dorado and Apple burn scar in...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 100 PM PST.
* At 1002 AM PST, Doppler radar indicated heavy rain over the El
Dorado and Apple Burn Scar. Between 1 and 2 inches of rain have
fallen. The expected rainfall rate is 0.5 to 1.25 inches in 2
hours. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Apple and El Dorado. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by heavy rain in and around the
El Dorado and Apple Burn Scar.
SOURCE...Radar and gauge.
IMPACT...Flooding and mud and debris flows in and around the El
Dorado and Apple Burn Scar.
* Some locations that will experience flash flooding include...
San Bernardino, Moreno Valley, Redlands, Yucaipa, Forest Falls,
Mount San Gorgonio, Lake Arrowhead, Hwy 243 Between Banning And
Idyllwild, Highland and Colton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When flooded turn around, don't drown when encountering flooded
roads. Most flood deaths occur in vehicles.
&&
LAT...LON 3405 11729 3427 11727 3421 11696 3414 11678
3401 11665 3390 11675 3387 11699 3386 11717
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-0.75 INCHES IN 2 HOURS
$$
TardyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 9:45 AM PST, 17 minutes earlier.
Area forecast discussion, Nov 8, 9:45 AM PST, 17 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
945 AM PST Tue Nov 8 2022
.SYNOPSIS...
Widespread heavy rain, strong winds and high-elevation snow will
impact Southern California today through Wednesday morning.
Isolated thunderstorms will be possible this afternoon into the
early evening hours. Snow levels will fall tonight into Wednesday
morning, falling as low as 4500 feet. Scattered showers will
diminish from northwest to southeast on Wednesday. Very cold on
Wednesday, with temperatures rising a few degrees each day
Thursday through this weekend. A pattern change early next week
could lead to the next chance of showers, cooler temperatures and
gusty onshore winds.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A strong, 535 DM low is off the coast of northern California
today. This low is progressing southward this morning, and will
eventually move eastward through the Great Basin and into the
Northern Rockies through the rest of today.
Widespread moderate to heavy rainfall is occurring across Orange
County through the Inland Empire and the San Bernardino County
Mountains this morning. The heaviest rainfall so far has occurred
in the San Bernardino County Mountains, with multiple sites
reporting 1 to 3 inches of rain. Orange County has also seen
considerable rainfall so far, with widespread rainfall of 0.25 to
1 inch across the coast and valleys, and amounts of 0.50 to 2.50
inch in the Santa Ana Mountains. Please see the Hydrology section
for more details on rain impacts through Wednesday.
Snow levels will remain elevated through much of today, likely
remaining above 8000 feet through this afternoon, falling to 7000
feet this evening and as low as 4500 to 5000 feet Wednesday
morning. Please see the Hydrology section for more details on snow
impacts through Wednesday.
Analysis of the 00z ECMWF Ens Mean shows potent vorticity rounding
the base of the upper trough later this morning and afternoon,
with PVA heading into Southern California. Clearing is being noted
off the coast of Los Angeles and Ventura Counties; this could lead
to marginal destabilization today. The 16z HRRR shows surface-
based CAPE of 300-600 J/kg across the coast and valleys by this
afternoon and bulk shear values of 60+ knots. Favorable parameters
could lead to low-topped thunderstorms this afternoon across the
coastal basin, with the risk of strong winds and a brief spin-up
tornado along the leading edge of storms. This threat will persist
for a few hours this afternoon into this evening.
Southerly winds will continue to increase this morning, turning
to the southwest this afternoon before weakening and turning
northwesterly tonight. Surface pressure gradients will tighten,
with winds likely peaking in strength this afternoon. The
strongest winds are expected to occur across the San Bernardino
County Mountains into the High Desert. Winds will remain breezy
through Wednesday as the storm system exits the region to the
east, with winds out of the northwest.
High temperatures today will be cooler than those observed on
Monday, with highs ranging 5 to 20 degrees below normal for the
coast and valleys, 5 to 15 degrees below normal for the desert and
15 to 25 degrees below average for the mountains. Wednesday will
be the coldest day of the week, with highs 10 to 25 degrees below
normal for all areas.
The low pressure system will progress eastward on Wednesday and
Thursday towards the Rockies and Plains. Winds will briefly turn
offshore for Thursday and Friday, allowing for high temperatures
to rise several degrees each way through the weekend. The 00z
ECMWF Ens analysis continues to show negative 500 mb height
anomalies through Friday with highs remaining slightly below
normal, but weak ridging through the weekend centered over the
Great Basin. Seasonally cool but tranquil conditions are expected
through the weekend.
A pattern change is in store for early next week as weak longwave
troughing redevelops across the Eastern Pacific through the West
Coast. This could lead to the next chance for showers, cooler
temperatures and breezy onshore winds.
&&
.AVIATION...
081615Z...Coast/Valleys...BKN-OVC clouds with bases 900-3500 feet
MSL, layered to 15000 feet MSL with terrain obscurations. RA will
spread southeast through the day with areas of vis 1-3SM in RA/BR
through the evening. SW wind gusts to 35-40 kt will occur near the
coast through 01Z Wed. Frontal passage 01-05Z with weaker westerly
winds, gusting 20-25 kt. Cigs generally rising to 1500-3000 feet MSL
and after 05Z with decreasing SHRA.
Mountains/Deserts...Areas of terrain obscurations will continue
along the coastal slopes and higher peaks due to clouds/FG/SHRA/SHSN
through this evening. Areas of surface W/SW winds 25-35 kt with
gusts 55 to 60 kt through 12Z Wed. Strong up/downdrafts and LLWS
will occur over/east of the mountains.
&&
.MARINE...
A storm will continue to bring southwest gales and hazardous seas to
the coastal waters through tonight. A frontal passage late afternoon
and evening will shift winds to westerly, with winds and seas
decreasing tonight and Wednesday. A Gale Warning is in effect
through this evening. No additional marine weather hazards are
expected Wednesday through Saturday.
&&
.HYDROLOGY...
The heaviest band of rainfall is currently over southern Orange
County, spanning through the Inland Empire and into the San
Bernardino County Mountains. The 17z SPC RAP mesoanalysis shows
PWAT values of 1-1.1 inch across the current heavy rain area and a
strong 850 mb moisture transport vector out of the southwest.
NCEP GFS IVT shows the first axis of the atmospheric river
centered over the area of heaviest rainfall this morning, with
values of 500-700 kg/ms. This axis will shift south and east
through the day to become centered over San Diego and Riverside
Counties. CAMs show increasing hourly rates by this afternoon for
the aforementioned areas, potentially reaching 0.50-0.75"/hr. By
late afternoon, the majority of the heavy rain will be confined to
the eastern valleys into the mountains.
The 17z SPC Rap mesoanalysis shows a second axis of moisture over
the central California coast approaching the California Bight.
This secondary axis will move southeastward today, reaching our
region by late afternoon or early evening. This second round will
likely persist through much of tonight into Wednesday morning.
Scattered showers will diminish from northwest to southeast through
Wednesday morning.
Through Wednesday, forecasted rainfall totals are as follows:
Coast: 0.75-1.25"
Valleys: 0.75-1.50"
Mountains: 2.00-4.00", local amounts to 7.00" in the San Bernardino
County Mountains
Deserts: 0.10-0.50", higher amounts closer to the mountains
Snow levels will rise to near 8000 feet this morning, then
decrease from the northwest tonight to 5500 to 6500 feet, and 4500
to 5500 feet Wednesday with snowfall of 2 to 4 inches above 5500
feet, 4 to 8 inches from 6500 to 7500 feet, to a few feet on the
highest peaks. For elevations below 6500 to 7000 feet, the more
significant snowfall is expected for tonight into Wednesday.
The higher rainfall rates for this morning into the afternoon
exceed the flash flood guidance thresholds for the burn scars.
Elsewhere during periods with higher rainfall rates, there could
be ponding of water in areas with poor drainage, small stream
flooding, and urban flooding.
Rainfall is expected to be greater for the high desert areas than
the lower deserts with the the heavier totals closer to the
mountains.
&&
.SKYWARN...
Skywarn activation is requested through early this evening. Weather
spotters are encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 10 PM PST this evening for Coachella Valley-
Orange County Coastal Areas-Orange County Inland Areas-San
Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Coastal Areas-San Diego County Deserts-San
Diego County Valleys-San Gorgonio Pass Near Banning-Santa
Ana Mountains and Foothills.
Flood Watch from noon PST today through Wednesday morning for
Orange County Coastal Areas-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Valleys.
Flood Watch through Wednesday morning for Orange County Inland
Areas-Riverside County Mountains-San Bernardino County
Mountains-San Diego County Mountains-Santa Ana Mountains
and Foothills.
Flash Flood Watch through Wednesday morning for Orange County
Inland Areas-San Bernardino County Mountains-Santa Ana
Mountains and Foothills.
Winter Storm Warning until 4 PM PST Wednesday for Riverside
County Mountains-San Bernardino County Mountains.
Wind Advisory until 4 AM PST Wednesday for San Diego County
Mountains.
High Wind Warning until 10 PM PST this evening for Apple and
Lucerne Valleys.
PZ...Gale Warning until 10 PM PST this evening for Coastal Waters
from San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
&&
PUBLIC...Schenk
AVIATION/MARINE...COIn the hours before
Local storm report, Nov 8, 8:58 AM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
858 AM PST TUE NOV 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM HEAVY RAIN 3 S LYTLE CREEK 34.21N 117.50W
11/08/2022 M3.66 INCH SAN BERNARDINO CA MESONET
MESONET STATION SSVC1 SAN SEVAINE LOOKOUT.
&&
AOTLocal storm report, Nov 8, 8:59 AM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
859 AM PST TUE NOV 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN 2 SSE LYTLE CREEK 34.23N 117.48W
11/08/2022 M3.12 INCH SAN BERNARDINO CA MESONET
MESONET STATION LTLC1 LYTLE CREEK RAWS.
&&
AOTLocal storm report, Nov 8, 9:03 AM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
903 AM PST TUE NOV 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM NON-TSTM WND GST 2 NNE CRESTLINE 34.28N 117.28W
11/08/2022 M74 MPH SAN BERNARDINO CA MESONET
MESONET STATION 424SE SILVERWOOD LAKE
(424SCE).
&&
AOTLocal storm report, Nov 8, 9:28 AM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
928 AM PST TUE NOV 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLOOD 3 SE DEVORE 34.19N 117.36W
11/08/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
INSTITUTION RD VERDEMONT RANCH RD WITH WATER
FLOWING OVER ROAD AND LOW WATER CROSSING
WITH RAINFALL 0.5 TO 0.7 PER HOUR.
&&
AOTLocal storm report, Nov 8, 9:52 AM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
952 AM PST TUE NOV 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM NON-TSTM WND DMG 2 NNW RUNNING SPRINGS 34.23N 117.12W
11/08/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
WIND GUSTS 65 MPH - TREE DOWNED AT 31394
OVERHILL DR.
&&
AOTLocal storm report, Nov 8, 9:53 AM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
953 AM PST TUE NOV 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM DEBRIS FLOW 4 W BIG BEAR LAKE 34.25N 117.01W
11/08/2022 SAN BERNARDINO CA DEPT OF HIGHWAYS
CALTRANS CLEARING DEBRIS, SNOW LEVEL NEAR
8000 FEET. DEBRIS ON HIGHWAY 18 ARCTIC
CIRCLE.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 6:32 AM PST | Areal Flood Advisory | SGX | Orange | 4 hr |
| Nov 8, 6:33 AM PST | Areal Flood Advisory | SGX | San Bernardino | 4 hr |
| Nov 8, 7:09 AM PST | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Nov 8, 7:48 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 2 hr |
| Nov 8, 9:03 AM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 118 min |
| Nov 8, 11:47 AM PST | Areal Flood Advisory | SGX | Riverside, San Diego | 118 min |
| Nov 8, 12:38 PM PST | Areal Flood Advisory | SGX | San Diego | 119 min |
| Nov 8, 1:26 PM PST | Areal Flood Advisory | SGX | Riverside | 118 min |
| Nov 8, 1:55 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 4 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.